translation agency

New Vision
My drugs have been changed

January 17, 2010
Face HIV with Dr. Watiti

Dear Doctor,

My drugs were recently changed of late and it worries me. I had failed on Triomune and so was put on second line drugs (Alluvia, Tenofovir and Didanosine) when my CD4 count was just 6 cells/ml. Now it has risen to 360 cells/ml and I feel fine. However, my doctor says the drugs may hurt me in future and has put me on Alluvia, Lamivudine and Tenofovir. Am I safe?

Annet

Dear Annet,

In HIV/AIDS care and treatment, patient monitoring is very important. In many cases, it is better to be pro-active and prevent adverse effects of drugs instead of waiting for them to happen and then intervene.

That is most likely why your doctor has changed your drug regimen when you are apparently doing well on it. There is now evidence that when Tenofovir and Didanosine are used together, they affect one�s CD4 cells adversely and start to reduce, making one vulnerable to attacks by opportunistic infections.

This may not have happened to you yet but now armed with this knowledge, your regimen must be changed.

However, care has to be taken when putting you on Lamivudine because the Triomune on which you failed also contains the same drug together with Nevirapine and Stavudine and you may be resistant to it.

You should, however, adhere to your new drugs well until the CD4 count is checked again in six months� time to see if the new regimen is working well.



www.aegis.org